Alabama, 2017Tropical Storm in Alabama, September 11, 2017
September 11, 2017 · NWS BMX · 15 events in 15 counties and zones
Hurricane Irma made landfall on the west coast of the Florida peninsula on September 10th. The hurricane tracked northward across Florida and weakened into a tropical storm on September 11th as it moved into southwest Georgia Tropical Storm Warnings were in effect for east central Alabama as Tropical Storm Irma approached east Alabama.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Irma made landfall on the west coast of the Florida peninsula on September 10th. The hurricane tracked northward across Florida and weakened into a tropical storm on September 11th as it moved into southwest Georgia Tropical Storm Warnings were in effect for east central Alabama as Tropical Storm Irma approached east Alabama. Steady rains overspread the region by early morning, with breezy and gusty winds arriving south to north through the day. The highest impacts occurred east of Interstate 65 where peak wind gusts of 30 to 45 mph knocked down numerous trees, some of which blocked roadways, fell onto homes, and took out power lines. Due to the track of Irma’s center, there was no tornado threat to Alabama. By the nighttime hours, winds were decreasing and Irma was downgraded to a tropical depression.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 11, 5:29 AM CST, 5 hours 31 minutes earlier.
Area forecast discussion, Sep 11, 5:29 AM CST, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
629 AM CDT Mon Sep 11 2017
.UPDATE...
For 12Z Aviation.
&&
.DISCUSSION...
Irma will make its presence felt across Alabama today in the form
of moderate to perhaps heavy rain and windy conditions. Rain will
continue to overspread the area this morning and should cover the
entire forecast area by mid to late afternoon. Winds are currently
running significantly lower than forecast across the southeast
counties, and this trend of underperforming winds is expected to
hold for the duration of the event. However, we will hold on to
the Tropical Storm Warning for consistent messaging. Our forecast
reflects winds barely reaching tropical storm force (39 mph)
sustained in the Tropical Storm Warning area, and even this is
probably a bit generous. Winds aloft are still expected to be
rather strong, and gusts of 50-55 mph remain possible especially
over the higher terrain. Isolated downed trees and power outages
still appear possible as well. Outside the warning area, sustained
winds of 20-30 mph with gusts up to 40 mph are expected. Winds
should diminish rapidly after 06z Tuesday as Irma weakens and the
winds expand outward from the relatively calmer center of
circulation.
Rainfall rates with Irma are not expected to be particularly
impressive due to cooler air wrapping around the western side, so
flash flooding is of minimal concern even with storm total amounts
up to 4.5 inches in the East. The bulk of the rain should end by
daybreak Tuesday, though showers are likely across the Northwest
and perhaps on Wednesday as well. Rain chances through the end of
the work week will gradually diminish as the remnants of Irma
finally move northeastward.
87/Grantham
&&
.AVIATION...
12Z TAF Discussion.
Tropical system IRMA will bring windy conditions and rain to all
of central Alabama thru the period. Mostly VFR conds thru 17z due
to a dry air mass in place producing mostly light rain and cigs
5k feet or higher. The exception will be KTOI and KMGM where cigs
arnd 1500 feet agl will move into these sites by 15z. Cigs will
gradually lower thru the period with all sites becoming IFR
between 18z and 21z. Northeast winds early in the period will
become northerly by 18z with sustained speeds of 25 to 35 knots
with gusts up to 45 knots. The center of IRMA is forecast to track
northwest across east Alabama tonight. Winds will likely decrease
after 06z as the center of IRMA moves into north Alabama.
58/rose
&&
.FIRE WEATHER...
Irma will bring widespread rain chances and windy conditions to
all of Central Alabama. These conditions will last through early
Tuesday. No fire weather concerns.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 64 60 65 56 72 / 100 100 70 40 40
Anniston 63 60 66 56 76 / 100 100 60 20 30
Birmingham 65 59 65 57 73 / 100 100 70 30 30
Tuscaloosa 67 59 65 57 72 / 100 100 70 30 30
Calera 63 59 66 56 75 / 100 100 50 20 30
Auburn 64 58 70 58 78 / 100 100 30 10 20
Montgomery 64 60 73 57 82 / 100 80 30 10 20
Troy 64 59 76 58 82 / 100 60 20 10 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory from noon today to 1 AM CDT Tuesday for the
following counties: Autauga...Bibb...Chilton...Dallas...
Fayette...Greene...Hale...Jefferson...Lamar...Lowndes...
Marengo...Marion...Perry...Pickens...Shelby...Sumter...
Tuscaloosa...Walker...Winston.
Tropical Storm Warning for the following counties: Barbour...
Blount...Bullock...Calhoun...Chambers...Cherokee...Clay...
Cleburne...Coosa...Elmore...Etowah...Lee...Macon...Montgomery...
Pike...Randolph...Russell...St. Clair...Talladega...Tallapoosa.
&&
Hazardous weather outlook, Sep 11, 3:47 AM CST, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
447 AM CDT Mon Sep 11 2017
ALZ011>015-017>050-121300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
447 AM CDT Mon Sep 11 2017
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Today and Tonight.
A Tropical Storm Warning is in effect for areas east of I-65.
Irma will track northwest through Florida today and across central
Alabama tonight and Tuesday. For Central Alabama, the most active
weather, including the highest wind gusts and heaviest rainfall, is
expected generally along and east of I-65 this afternoon and into
early Tuesday. Winds sustained at 30 to 45 mph with gusts up to 55
mph are likely in the warning area. This will result in scattered
downed trees and some power outages. Tropical rains are expected to
bring rainfall totals of 3 to 5 inches across east Alabama. Changes
to this forecast are possible and will depend on Irma's track and
intensity. Please continue to monitor for the latest forecasts as
Irma nears.
For areas west of I-65, winds will be weaker and a wind advisory is
in effect for sustained winds at 20 to 35 MPH, with gusts up to 45
mph. Storm total rainfall amounts in this area will be 1 to 3 inches.
Changes to this forecast are possible and will depend on Irma's
track and intensity. Please continue to monitor for the latest
forecasts as Irma nears.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management will be likely
today and tonight.
In the hours before
Local storm report, Sep 11, 10:10 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1110 AM CDT MON SEP 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM TROPICAL STORM SOUTHSIDE 33.92N 86.02W
09/11/2017 ETOWAH AL PUBLIC
ESTIMATED 35-40 MPH SUSTAINED WINDS WITH
POWER LINES DOWN AND MULTIPLE NEIGHBORHOODS
WITHOUT ELECTRICITY. TIME AND LOCATION
APPROXIMATE.
&&
JHTropical Storm, Barbour
- When
- September 11, 11:00 AM CST to 7:00 PM CST
- Where
- Barbour forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 31.870, -85.393 (the zone’s center; the record gives no point)
Numerous trees uprooted throughout the county due to winds of 35 to 45 mph.
Tropical Storm, Lee
- When
- September 11, 11:00 AM CST to 7:00 PM CST
- Where
- Lee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.601, -85.356 (the zone’s center; the record gives no point)
Numerous trees uprooted and power lines downed throughout the county due to winds of 35 to 45 mph.
Tropical Storm, Pike
- When
- September 11, 11:00 AM CST to 7:00 PM CST
- Where
- Pike forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 31.803, -85.941 (the zone’s center; the record gives no point)
Numerous trees uprooted and power lines downed throughout the county due to winds of 35 to 45 mph.
Tropical Storm, Russell
- When
- September 11, 11:00 AM CST to 7:00 PM CST
- Where
- Russell forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.288, -85.185 (the zone’s center; the record gives no point)
Numerous trees uprooted throughout the county due to winds of 35 to 45 mph.
Tropical Storm, Chambers
- When
- September 11, 12:00 PM CST to 7:00 PM CST
- Where
- Chambers forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.914, -85.392 (the zone’s center; the record gives no point)
Numerous trees uprooted and power lines downed throughout the county due to winds of 35 to 45 mph.
Tropical Storm, Tallapoosa
- When
- September 11, 12:00 PM CST to 7:00 PM CST
- Where
- Tallapoosa forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.862, -85.797 (the zone’s center; the record gives no point)
Numerous trees uprooted and power lines downed throughout the county due to winds of 35 to 45 mph.
Tropical Storm, Clay
- When
- September 11, 1:00 PM CST to 7:00 PM CST
- Where
- Clay forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.269, -85.861 (the zone’s center; the record gives no point)
Numerous trees uprooted throughout the county due to winds of 35 to 45 mph.
Tropical Storm, Randolph
- When
- September 11, 1:00 PM CST to 7:00 PM CST
- Where
- Randolph forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.294, -85.459 (the zone’s center; the record gives no point)
Numerous trees uprooted throughout the county due to winds of 35 to 45 mph.
Tropical Storm, Talladega
- When
- September 11, 1:00 PM CST to 7:00 PM CST
- Where
- Talladega forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.380, -86.166 (the zone’s center; the record gives no point)
Numerous trees uprooted and power lines downed throughout the county due to winds of 35 to 45 mph.
Tropical Storm, Blount
- When
- September 11, 3:00 PM CST to 7:00 PM CST
- Where
- Blount forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.981, -86.567 (the zone’s center; the record gives no point)
Numerous trees uprooted throughout the county due to winds of 35 to 45 mph.
Tropical Storm, Calhoun
- When
- September 11, 3:00 PM CST to 7:00 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.771, -85.826 (the zone’s center; the record gives no point)
Numerous trees uprooted and power lines downed throughout the county due to winds of 35 to 45 mph.
Tropical Storm, Cherokee
- When
- September 11, 3:00 PM CST to 7:00 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.176, -85.604 (the zone’s center; the record gives no point)
Numerous trees uprooted and power lines downed throughout the county due to winds of 35 to 45 mph.
Tropical Storm, Cleburne
- When
- September 11, 3:00 PM CST to 7:00 PM CST
- Where
- Cleburne forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 33.675, -85.519 (the zone’s center; the record gives no point)
Numerous trees uprooted throughout the county due to winds of 35 to 45 mph.
Tropical Storm, Elmore
- When
- September 11, 3:00 PM CST to 7:00 PM CST
- Where
- Elmore forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 32.597, -86.149 (the zone’s center; the record gives no point)
Numerous trees uprooted and power lines downed throughout the county due to winds of 35 to 45 mph.
Tropical Storm, Etowah
- When
- September 11, 3:00 PM CST to 7:00 PM CST
- Where
- Etowah forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.045, -86.035 (the zone’s center; the record gives no point)
Numerous trees uprooted throughout the county due to winds of 35 to 45 mph.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flood in Georgia, September 11 to 13, 20172 deaths · 8 injured · $29 million · 98 events
- Tornadoes and Tropical Storm in South Carolina, September 11 to 12, 20171 death · 1 injured · $575,000 · EF1 · 23 events
- Tropical Storm and Storm Surge in Georgia, September 11, 2017$29 million · 17 events
- Heat in Missouri, September 11, 20171 death · 1 event
- Tropical Storm in Alabama, September 11, 2017$650,000 · 5 events
- Hail and Damaging Winds in California, September 11, 2017$330,000 · 61 kt wind · 19 events
- High Wind in South Carolina, September 11, 2017$100,000 · 50 kt wind · 10 events
- High Wind in North Carolina, September 11, 2017$70,000 · 50 kt wind · 7 events
- High Wind in Georgia, September 11, 2017$60,000 · 50 kt wind · 6 events
- Strong Wind in North Carolina, September 11, 2017$50,000 · 5 events
- High Wind and Strong Wind in North Carolina, September 11 to 12, 2017$42,000 · 50 kt wind · 7 events
- Damaging Wind in California, September 11, 2017$50,000 · 87 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723290, 723299, 723300, 723302, 723293, 723304, 723295, 723301, 723303, 723291, 723292, 723294, 723296, 723297, 723298.